Struggling with opioid addiction can have negative effects on not just the individual, but everyone around them. When that addiction turns into an overdose, it’s easy to fear the worst.
There’s a reason people take opioids. With illicit drugs like heroin and fentanyl, it tends to have euphoric effects on the person’s hormones. For legal opioids like oxycodone, it might be the pain relief achieved as soon as the drug enters the bloodstream.
Both of those effects can be easy to chase. That leads to overdoses, which can be devastating for everyone involved. Understanding the most common symptoms of opioid overdose, along with how those opioid overdose symptoms change depending on the drug in question, can help to lead to the care needed before the worst happens.
What is an Opioid Overdose?
An opioid overdose occurs when an individual takes a larger amount of a specific drug than their body can take. For legal opioids like prescription opioids, that might be more than the prescribed amount by a medical provider. For illegal opioids, it describes taking an amount large enough that the body can no longer process it, leading to potentially lethal danger.
Any amount of opioids in the body, of course, can be harmful. Legal, medical opioids are prescribed because, in the right dosage, the benefits of treating the pain outweigh the potential dangers of its side effects, including the risk of addiction. In the case of an overdose, though, no potential benefits can outweigh the harm. With so much of it in the system, the body stops being able to handle the drug and begins to shut down as a result.
Without the right help right away, the results of an overdose can be devastating. Since 1999, the CDC states more than 900,000 people have died from drug overdoses in the United States alone, and nearly three-quarters of all drug overdoses involve opioids.
These numbers continue to rise amid the ongoing U.S. opioid epidemic. The immediate pain-killing and euphoric effects of these drugs make it tempting for patients to take more than their body allows. The devastating consequences of the overdose are not top of mind until it’s already too late.
Most Common Overdose Symptoms
Research has shown what experts call the “opioid overdose triad“. People who are experiencing an overdose may have several symptoms. However, these three overdose symptoms are key for the beginning stages.
The three most common symptoms of opioid overdoses include:
- Pinpoint pupils that don’t dilate with increased light exposure.
- Trouble breathing especially struggles to draw in breaths.
- Decreased consciousness, eventually leading to passing out.
In addition, the U.S. Substance Abuse and Mental Health Services Administration also recommends looking for these symptoms when trying to determine whether someone has suffered an opioid overdose:
- Their face is extremely pale and may feel clammy to the touch
- A limp body struggles to move any appendages
- Blue or purple fingernails or lips
- Vomiting or gurgling noises that sound like the onset of vomiting
- Inability to speak or wake up
- Slowed or stopped breathing and heart rate
Patients who suffer from any of these symptoms are in extreme physical danger and need medical attention. The SAMHSA recommends calling 911 immediately if an individual exhibits even one of these symptoms. People who take high doses of opioids are at a higher risk for overdose.
If someone is experiencing any of these symptoms, Naloxone is a medicine that reverses the effects of an opioid overdose. Naloxone comes as an injectable or a nasal spray, and both should only be used with proper training. Families of loved ones with opioid addictions should also look into having and/or carrying Naloxone with instructions on administering from a healthcare provider or pharmacist.
When in the presence of someone with these overdose symptoms, people should try to ensure the person remains awake and breathing as well as positioning the person on their side to prevent choking.
Do Different Opioids Have Different Overdose Symptoms?
Because all opioids fundamentally operate in the same way, the overarching symptoms for detecting an opioid overdose tend to all follow the above. With that in mind, some types of opioids make one or more of the above symptoms more likely in the case of an overdose compared to others.
- Victims suffering from a heroin overdose will struggle most with difficulties breathing while also displaying a discolored tongue and a weak pulse.
- Victims suffering from a morphine overdose will also struggle with breathing but will be more likely to display drowsiness, blue or purple fingernails and lips, seizures, and nausea or vomiting.
- Victims suffering from a hydrocodone or oxycodone overdose are especially to display pinpoint pupils along with constipation and stomach spasms.
Keep in mind, however, that even though these symptoms of opioid overdose may be more or less likely depending on the type of drug involved, they can all still occur regardless. Victims of an oxycodone overdose may still have a weak pulse, just as victims of a heroin overdose may still have pinpoint pupils.
That, in turn, makes it impossible to predict the type of opioid that might have led to the overdose simply by examining these opioid overdose symptoms. Instead, rather than thinking through whether different opioids might have slightly different symptoms, it’s more important to look for the general symptoms–and take the necessary steps to seek help as soon as someone seems to suffer from them.
Looking for more resources on opioids and opioid detoxes? Check out our comprehensive Opioid Resource Guide for more information.
Learn More About Opioid Overdose With Inland Detox
When you or someone you love suffers from an opioid overdose, you need help quickly. But the victim will also need comprehensive care that helps them both recover in the immediate aftermath and fight their addiction in the long run.
Inland Detox, located in Riverside County, California, is a medical detox and residential facility built to help anyone struggling with opioid use disorders. We serve individuals throughout Southern California and the entire United States, helping our clients from the initial detox to the next level of care that can work toward comprehensive recovery.
Our 24/7 care ensures that our clients get the highest possible care around the clock. A safe, comfortable, and effective environment will set the foundation for a successful recovery. Contact us to learn more about the symptoms of opioid overdose, as well as potential next steps to work toward that recovery.